OTTAWA, June 26, 2017 /CNW/ -
Health Canada is advising Canadians that it has seized unauthorized "Jupiter" and "Kratom Zone" kratom products from two retail stores in Edmonton, AB. Kratom may pose serious health risks when swallowed or inhaled.
Health Canada has not authorized any product containing kratom for sale. It is illegal to sell any health products in Canada without authorization from Health Canada. The Department advises consumers not to swallow or inhale products labeled to contain kratom because of the potential side effects, including liver and heart problems.
Who is affected
- Consumers who have bought or used these products
10408 Whyte Ave (82 Ave NW)
Bogart's Pipes and Papers
9006 132 Ave NW
What consumers should do
- Stop using these products. Consult with your health care professional if you have used any of these products and have health concerns.
- Read product labels to verify that health products have been authorized for sale by Health Canada. Authorized health products have an eight-digit Drug Identification Number (DIN), Natural Product Number (NPN) or Homeopathic Drug Number (DIN-HM). You can also check whether products have been authorized for sale by searching Health Canada's Drug Product Database and Licensed Natural Health Product Database.
- Report adverse events to health products to Health Canada by calling toll-free at 1‑866‑234‑2345, or by reporting online, by mail or by fax.
- Report complaints about health products to Health Canada by calling toll-free at 1‑800‑267‑9675, or complete an online complaint form.
What Health Canada is doing
Health Canada seized the products from the retail locations. Should additional retailers or distributors be identified, Health Canada will take appropriate action and inform Canadians as necessary. Health Canada is also working with the Canada Border Services Agency to stop kratom products from entering Canada.
Kratom (Mitragyna speciosa) is an herbal product that may pose serious health risks when swallowed or inhaled. Side effects include drowsiness, nausea, vomiting, seizures, liver toxicity and excessively rapid heartbeat. Kratom has been linked to both narcotic and stimulant-like effects, and has potential for abuse and dependence.
For more information
Stay connected with Health Canada and receive the latest advisories and product recalls using social media tools.
To learn more about natural health products and other self-care products, visit Canada.ca/selfcare-products.
Également disponible en français
SOURCE Health Canada
For further information: Media Enquiries: Health Canada, (613) 957-2983; Public Enquiries: (613) 957-2991, 1-866 225-0709